Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 321, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 25, 2023, 3:48 PM CDT for Frontier County, Nebraska. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2023, 3:48 PM CDT (20:48 UTC)
- Expired
- Aug 25, 2023, 4:30 PM CDT
- In force
- 42 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Frontier County, NE
The radar
The North Platte radar (KLNX), 158 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 3:52 PM CDT | HAIL 1 | 3 Nw Stockville, NE | |
| Aug 25, 4:00 PM CDT | TSTM WND GST 60 | 4 Sse Stockville, NE | Mesonet station KNESTOCK2. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 732 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 1511 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
690
WUUS53 KLBF 252048
SVRLBF
NEC063-252130-
/O.NEW.KLBF.SV.W.0321.230825T2048Z-230825T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
348 PM CDT Fri Aug 25 2023
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Central Frontier County in southwestern Nebraska...
* Until 430 PM CDT.
* At 347 PM CDT, a severe thunderstorm was located between
Stockville and Curtis, and is nearly stationary.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Curtis, Stockville and Dancing Leaf Earth Lodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4045 10036 4050 10059 4070 10058 4063 10024
TIME...MOT...LOC 2047Z 202DEG 3KT 4056 10045
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Buttler1 follow-up statement
624
WWUS53 KLBF 252106
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
406 PM CDT Fri Aug 25 2023
NEC063-252130-
/O.CON.KLBF.SV.W.0321.000000T0000Z-230825T2130Z/
Frontier NE-
406 PM CDT Fri Aug 25 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR CENTRAL FRONTIER COUNTY...
At 405 PM CDT, a severe thunderstorm was located over Stockville, or
9 miles southeast of Curtis, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Curtis, Stockville and Dancing Leaf Earth Lodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4045 10036 4050 10059 4070 10058 4063 10024
TIME...MOT...LOC 2105Z 304DEG 8KT 4053 10040
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ButtlerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:51 PM CDT, 57 minutes earlier.
Area forecast discussion, Aug 25, 2:51 PM CDT, 57 minutes before
Area Forecast Discussion National Weather Service North Platte NE 251 PM CDT Fri Aug 25 2023 .SYNOPSIS... Issued at 247 PM CDT Fri Aug 25 2023 Key messages... * Cooler temperatures and rain/thunderstorm chances continue into the weekend, although, the severe risk is low at this time. * Drier conditions and a return to warmer temperatures are anticipated for next week with highs returning into the 90s by the end of next week. && .SHORT TERM...(This evening through Saturday night) Issued at 247 PM CDT Fri Aug 25 2023 Cool and wet weather will be the main story through the weekend. The remnants of Hilary will push significant moisture into the central Plains tonight and into Saturday. While severe thunderstorms are not expected, some embedded thunderstorms may be possible with the main hazard being heavy rainfall. Latest guidance shows a gradual shift to the south of the heaviest rainfall. At this time, the majority of the precipitation will fall just south of the Nebraska/Kansas border. Still, rainfall totals across Chase, Hayes, and Frontier counties could see up to a quarter inch with locally higher amounts in any thunderstorms. At this time widespread flooding concerns are not expected, but some some localized flash flooding concerns, mainly in low-lying areas and small streams, may be possible. Rain showers gradually shift southward through Saturday morning, pushing out of our area completely by the afternoon lasting through Saturday night. Recent rainfall and cloudy skies will keep temperatures on the cooler side of guidance. Highs only rise into the 70s (nearly 10 degrees below normal) with lows Saturday night dropping into the low to mid 50s. .LONG TERM...(Sunday through Friday) Issued at 247 PM CDT Fri Aug 25 2023 For Sunday, a dry forecast is expected through mid-afternoon with late afternoon showers and isolated thunderstorms possible. At this time, instability remains limited and any storms that can develop across the western Panhandle will struggle as they move eastward into more stable air. Otherwise, temperatures remain near normal in the mid 80s for Sunday as scattering of clouds will allow for ample warming of boundary layer temperatures. A return to drier conditions and gradual warming will continue through next week. Upper level ridging returns with surface high pressure building south out of Canada into the Plains. This will allow for dry weather through the end of the week. Mild warm air advection will also allow 850 mb temperatures in the 26 to 30 C range to push into the region. This will result in surface high temperatures to rise back into the 90s for most locations by next Friday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1228 PM CDT Fri Aug 25 2023 For the KLBF terminal: Expect cloudy skies to persist at the terminal over the next 24 hours. Showers and thunderstorms are expected to develop late this afternoon and continue into the late evening hours. The threat for hail and strong winds is minimal with the storms, however, they will be capable of producing heavy rain with visibilities down to 3 SM. Ceilings over the next 24 hours will be in the 9000 to 12000 FT AGL range with the exception of 4000 to 9000 FT AGL ceilings this evening. For the KVTN terminal: Expect broken ceilings of 15000 to 25000 FT AGL through Saturday morning with some gradual clearing thereafter. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Kulik SHORT TERM...Kulik LONG TERM...Kulik AVIATION...Buttler
Hazardous weather outlook, Aug 25, 3:22 PM CDT, 26 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 322 PM CDT Fri Aug 25 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-262030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 322 PM CDT Fri Aug 25 2023 /222 PM MDT Fri Aug 25 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Scattered showers and thunderstorms are expected from the western Sandhills into portions of southwestern Nebraska tonight. Some strong to severe storms are possible across far southwestern Nebraska. Large hail and some gusty winds are the main severe threats along with localized heavy rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Showers and thunderstorm may linger into Saturday across the south. A few thunderstorms are again possible Sunday late afternoon and evening across the western Sandhills. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 25, 3:13 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service North Platte NE
313 PM CDT Fri Aug 25 2023
NEZ070-252100-
Hayes NE-
313 PM CDT Fri Aug 25 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HAYES COUNTY
THROUGH 400 PM CDT...
At 312 PM CDT, Doppler radar was tracking a strong thunderstorm over
Palisade, or 11 miles southwest of Hayes Center. Movement was nearly
stationary.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hamlet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4052 10124 4045 10090 4035 10097 4035 10126
TIME...MOT...LOC 2012Z 195DEG 3KT 4036 10112
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ButtlerSpecial weather statement, Aug 25, 3:46 PM CDT, 2 minutes before
Special Weather Statement National Weather Service North Platte NE 346 PM CDT Fri Aug 25 2023 NEZ071-252130- Frontier NE- 346 PM CDT Fri Aug 25 2023 ...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FRONTIER COUNTY THROUGH 430 PM CDT... At 345 PM CDT, Doppler radar was tracking a strong thunderstorm near Stockville, or near Curtis. This storm was nearly stationary. HAZARD...Nickel size hail and heavy rain. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Curtis, Stockville and Dancing Leaf Earth Lodge. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4045 10036 4050 10059 4070 10058 4063 10024 TIME...MOT...LOC 2045Z 202DEG 3KT 4055 10045 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Buttler
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 7:05 PM CDT | Special Weather Statement | LBF | Cherry | 40 min |
| Aug 24, 7:33 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 42 min |
| Aug 24, 8:17 PM CDT | Special Weather Statement | LBF | Cherry | 43 min |
| Aug 24, 8:57 PM CDT | Special Weather Statement | LBF | Cherry | 48 min |
| Aug 24, 10:23 PM CDT | Special Weather Statement | LBF | Cherry | 52 min |
| Aug 25, 9:46 AM CDT | Flash Flood Warning | LBF | Garden | 3 hr |
| Aug 25, 3:13 PM CDT | Special Weather Statement | LBF | Hayes | 47 min |
| Aug 25, 3:43 PM CDT | Areal Flood Advisory | LBF | Hayes | 89 min |
| Aug 25, 3:46 PM CDT | Special Weather Statement | LBF | Frontier | 44 min |
| Aug 25, 4:09 PM CDT | Areal Flood Advisory | LBF | Frontier | 95 min |
| Aug 25, 4:20 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 55 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.